• Are the side effects, timing, and severity from chemo likely to be the same for each round or do they vary or get worse.

    Asked by nancyjac on Sunday, December 11, 2011

    Are the side effects, timing, and severity from chemo likely to be the same for each round or do they vary or get worse.

    Had my first chemo session 4 days ago. So far not too bad. Today mostly just body aches which may be more from the neulasta shot the day after chemo than the chemo itself. Are more side effects yet likely to come? Will they be pretty much the same in terms of which side effects effects I have, when I have them, and how severe they are for each chemo session, or do they vary widely from session to session or become cummulative with each session?

    10 Answers from the Community

    10 answers
    • Cath1953's Avatar

      there might be some nausea, but your cancer center should of given you stuff ther for nausea and a scrpt for nausea. the body aches prbably from the naulasta. I had some nausa adn no body aches from naulasta.

      almost 5 years ago
    • GregP_WN's Avatar

      I had two bouts with chemo back several yrs ago before neulasta and other new drugs to keep you from getting sick. I got sick for 4 hrs straight, sat in front of the toilet getting sick, then slept for about 2 days then felt crappy for a week. Another type of chemo didn't bother me that way though, so i would think that it depends on what drugs you get, and your body. We all take the chemo differently as far as how it affects us. Good luck with your treatments!

      almost 5 years ago
    • grams2jc's Avatar

      The fatigue was cumulative, the other SEs not so much. Pretty much the same until drug cocktail changed then learned a new set of symptoms. Speak up to your doc about symptoms they may have some ideas

      almost 5 years ago
    • max4's Avatar

      I just had one session and the shot next day for a few days felt nausea pills my best friends and seeker then my first chemo as the week has gone on its been up some days and more tired other days but my dr said not to try to fight the sick feeling you get take the meds they give you because once it hits hard to come back from so to take meds right away is best if you need them. As I said I have only had 1 treatment so I hope thats it I guess we can let each other know my second one is this Friday good luck

      almost 5 years ago
    • nancyjac's Avatar

      Thank you all for your responses, each one was useful to me. Haven't really had much nausea. I was on steriods to prevent nausea starting the day before my first chemo and have another pill to take as needed for nausea. My major symptom still seems to be the body aches which may be more from the neulasta than the chemo itself. Some fatigue, but more like it just seems everything little thing I do is just a bit more of an effort rather than total exhaustion.

      max4, how often are your treatments? Mine are every three weeks for the full chemo (TCH) and just herceptin on the intervening weeks.

      almost 5 years ago
    • justbreathe's Avatar

      It all depends what mix of chemo they are doing, how often and how many treatments. Most people including myself, did have bone pain w/neulasta. It is normal to feel fatigue. The meds deplete your sytem. When the chemo is attaching the good and the bad cells the body is trying to recover with each round.
      The staff usually will try their best to keep your body as stable as possible. Chemo is some wicked stuff but when you are celebrating birthdays you are the winner!

      almost 5 years ago
    • hessteh's Avatar

      I found the side effects to be cumulative, but it depends on the specific chemo. I was on Folfox, and fatigue was the big issue. Strangely, I developed oxaliplatin induced neuropathy two months after my last Folfox treatment. Be sure to report side effects to your medical team and stay on top of them.

      almost 5 years ago
    • mamajltc's Avatar

      My husband (colon cancer), is in his third round of chemo. Each time, he did not get nauseous, because of the meds. The exhaustion did get tougher as time went by but we have learned that he must pace himself. The diarhea has been the same from the beginning (he has a colostomy bag)...usually worse into the second week (he goes every other week)...but the doctors are wonderful about giving advice and meds to ease the symptoms so please always ask. Also, as has been said, different people and different treatments have different side affects. Most important...take care of yourself...and know that you are never alone...and I love what justbreathe said...
      "Chemo is some wicked stuff but when you are celebrating birthdays you are the winner!" (great line!!)...
      Good luck :)

      almost 5 years ago
    • mysecondchance's Avatar

      I had three rounds of chemo prior to my surgery (ovarian cancer). I ended up in the ER after the first infusion because of severe pain in my abdomen. They found no reason for it. Other than that I would say I just felt sick. I couldn't eat and was pretty weak. The chemo I had after surgery was much worse. I had three cycles with three infusions per cycle. I got very sick; was hospitalized twice and my oncologist decided I would not have the final infusion. Yes, it was horrible but here I am over a year later still NED and feeling great. I have my share of aches and pains and I get tired (or as I say I run out of steam) but I am also 63 so that may have a little to do with that.

      almost 5 years ago
    • Cindy's Avatar

      The side affects depend on the type of chemo and vary by individual. Mine got a little worse each time. I never threw up after the chemo. I didn't have trouble eating but was very constipated and ate a high fiber diet. It was mostly the fatigue, low white blood cell count, and peripheral neuropathy that got worse each time. I had 6 rounds of chemo 3 weeks apart. I only took a couple of days off of work for the first few times. (I have a desk job where I sit all day.) The last one (6th) I took off 2 weeks because my white blood cell count was worse and because of the fatigue. The start time for the side affects were all about 2 or 3 days after getting each chemo. It's been about 9 months since my last chemo and I still have some peripheral neuropathy in my feet/toes although it has improved gradually. It started with just a little tingling in my toes and finger tips like they were asleep and gradually affected about half of each of my feet by the end of the last chemo. It is now just my toes and a small part of my feet. I am now starting to exercise to get my strength level back to what it was before I had symptoms an surgery a little over a year ago.

      almost 5 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more inflammatory breast cancer questions.  Also, don't forget to check out our Inflammatory Breast Cancer page.